It is currently Fri Aug 18, 2017 5:23 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic This topic is locked, you cannot edit posts or make further replies.  [ 3 posts ] 
Author Message
PostPosted: Sat Nov 28, 2015 5:47 pm 
Offline
Average Poster
Average Poster

Joined: Thu Nov 26, 2015 3:01 pm
Posts: 15
I will cut this short as I can, but I have been on Suboxone for 7 years and Doctors thought, I had a sinus infection. Just wasn't feeling well sore throat, flush face ect! Then I started going through Insomnia like I never had before in my life, and always loved my naps. I've been to the doctors about 8 times, they say nothing is wrong with me CURRENTY and im just a Anxious guy, but was sick. This maybe slightly true but then my Primary Doctor put my on Zoloft. I felt, I didn't need it as I'm not a depressed guy and side affects where putting crazy thoughts in my head. I just couldn't stand it anymore. So I stopped taking it!! Then My Sub doctor put me on Ativan so I could sleep. It did help my sleep with some help with Ambien. Now im wondering if the long term Suboxone use is taking a toll on my mind?? I used to be Happy, funny, Ambitious and now with the lack of sleep, I Am getting depressed and Emotional. I try to catch myself and going WTF you own two businesses and have a healthy ten year old daughter. What is wrong with you???? I have made appointments with specialists for sleep and Ect. I have read the blocker Naloxone in Suboxone can block natural chemicals to your brain, Causing depression long term use. I may try Subutex with no blocker. Im scared,I'm on this stuff forever. Because I don't have time to go to rehab!!! Sucks I just want to be happy again. Has anyone had side affects like this from long term use. Or May I be just just going through a mid life crisis :D I no not to take Ativan for long, im down to .5 a night. Im a 39yr old male!!On one 8MG a day


Top
 Profile  
 
PostPosted: Sat Nov 28, 2015 10:42 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sat Aug 04, 2012 11:02 pm
Posts: 994
Hey Jarin. I'm sorry you're having a hard time. I know how difficult it can be when you've got psych symptoms and don't know what the cause is.

I'll just get this part said and done. It's highly unlikely the naloxone in your Suboxone is playing any role in your agitation and insomnia. We only absorb an infinitesimally small amount of naloxone when we take Suboxone sublingually. The buprenorphine itself acts as more of a blocker than the naloxone. I've been on Subutex before and, to be honest, the only difference between it and Suboxone was the taste. So I think it would be a waste of time trying to find a doctor that will prescribe you Subutex.

You've also got to keep in mind the possibility that these psychiatric symptoms you're experiencing may not be related to your Suboxone treatment at all. It's common for people with a history of addiction to experience co-occurring psychiatric illness. Sometimes these things happen to people. It can come down to genetics predisposing a person to certain reactions when triggered by stress. Has there been a change in circumstances in your life? Any other health issues that have occurred?

That being said, I have experienced mental health problems which I attribute at least partly to long term treatment on Suboxone. In 2013 I was in a rehab on Suboxone and experienced significant depression and suicidal ideation. The staff at the rehab called the mental health crisis assessment team multiple times because they were concerned I might harm myself. Because of my symptoms the staff refused to taper me off Suboxone, but given the staff had no say as the taper was between me and the doctor, I refused to comply and continued to taper off my dose (12mg sub daily). 2 weeks after my last dose of Suboxone, when I was completely over the withdrawals, other residents and staff commented that I was much more engaged and less depressed than I was while on the "chemist-run" (their name for people on Suboxone & methadone). I went from having 5 or so severe depressive bouts a week to experiencing 1 or 2 in the rest of the 6 months I spent in that facility.

If you really want to figure out if buprenorphine is playing a role in your depression, perhaps experiment and lower your dose by 2mg. Wait a week or two until you stabilise on your lower dose (6mg), then assess whether you have an improved mood.

Technology can really help with mood journalling as well. I use this Android app called "Happy Me" where I record each day my mood rating between 1 and 100, and note any significant things that happened throughout the day, medication doses etc. It then graphs my mood. From it I've been able to realise that my mood is heavily influenced by factors like exercise, medication, interactions with people, activity, sense of purpose etc. So if you started recording your mood each day with one of the mood-graphing apps, you'd be able to assess whether the change in Sub dose has helped at all.

Good luck man let us know how you go.


Top
 Profile  
 
PostPosted: Sun Nov 29, 2015 1:28 am 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1543
Buprenorphine is in late-state testing for use as an antidepressant with Alkermes. After treating over 800 patients with buprenorphine over the past 10 years I've seen no sign of buprenorphine causing depression. Does it ever happen? Probably-- just because everything in the universe has the potential to influence mood. Opioids clearly cause mania more than they cause depression. But as Teejay said, whoever told you that 'the naloxone did it' is NOT a reliable source about neurochemistry.

As a psychiatrist I ROUTINELY see people who never touched buprenorphine or any other opioid, with healthy kids and significant wealth (like you with your kids and businesses) who become depressed. They lose their zest for life, They start having panic attacks. They slip into a deep, dark, place. They can't find anything to live for. They no longer appreciate hobbies. They lose interest in their marriage, or in friendships.

That's not buprenorphine; that's life. Some people call it 'mid-life crisis'. Some people call it 'turning 30' or 'turning 40' or 'turning 50', depending on when it started.

I don't know anybody in my personal life (and certainly not in my practice) who didn't struggle to find happiness in life at one or (more commonly) multiple points in life. Those who DO find a way to be happy don't just stumble across it, of course. I tell all my patients that at the VERY LEAST, to be happy, they will need something that will grow with them throughout their life-- something they can dedicate some interest to, something they can get better at, something that is bigger than they are. If you don't have that, you need to find it.

As for suggesting the buprenorphine did it, people never seem to compare the life they have had on buprenorphine to the life they were having before starting it. There are LOTS of dead bodies out there that belonged to people who WON'T get depressed from buprenorphine! There are lots of broken marriages and destroyed businesses in people who didn't take that tiny, insignificant risk. So when people say 'I am depressed because I took buprenorphine', I always wonder why they compare their depressed, 'buprenorphine mood' to some ideal state that they may or may not have ever obtained... instead of comparing it to where they were pointed when they chose buprenorphine.

For example, this original post describes a pretty great life BEFORE taking buprenorphine. That's not a typical accurate description of how life looks before people go on buprenorphine. Usually people do not make the dozen phone calls and pay hundreds of dollars to go on a daily medication if everything is moving along wonderfully. They people who have walked through my front door asking for buprenorphine usually look pretty miserable. They have family members pissed at them. Many have just lost their jobs. Many have criminal charges pending. Many are newly divorced or separated. Some just learned they have hep C. If you want to spend time musing 'did I get depressed on buprenorphine', at least start with an accurate comparison.

But given all of the clean-up that needs to be done during recovery-- years and years of healing relationships and regaining trust, coming to terms with the 'new way' that others look at you as a recovering addict, etc... I think it is VERY difficult to attribute some low time to buprenorphine.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic This topic is locked, you cannot edit posts or make further replies.  [ 3 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group